Hepatitis C Community
Diclofenac (anti-inflammatory) and Cirrhosis?
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Diclofenac (anti-inflammatory) and Cirrhosis?

Hi, I posted this question in the Cirrhosis forum, but I thought maybe I'd post it here too, since many members of the Hep C forum also have Cirrhosis.  I have a question about an anti-inflammatory medication called Diclofenac for a person with Cirrhosis.
Background:   My 59 year old husband, Hep C+ diagnosed in 2007, F-4 Cirrhosis diagnosed in 2010, compensated liver (last blood work was in July, 2012, and he has never had ascites, varices, or hepatic encephalopathy), and failed three Hep C treatments in past 5 years (last failure was triple tx w/Incivek stopped treatment mid-April, 2012 due to viral breakthrough), not currently on treatment.  
Question:  He has had pain and swelling on forearm recently.  Went to PCP today, who said it's inflamed tendons and prescribed Diclofenac sodium XR, an anti-inflammatory, twice a day.  Wondering if this drug is safe for him to take given hepatitis and Cirrhosis. He has a call back into the PCP to double check before taking it, and I have a call in to his hepatologist to double check before taking it.  
While waiting for calls back from PCP or hepatologist, wondering if anyone on this forum may know the answer?
Advocate1955
5 Comments Post a Comment
Blank
766573_tn?1365170066
Here is a recent thread that addresses Diclofenac as well as topical NSAIDs

Someone emailed this to me a few weeks ago. I haven't really read it since it is so dated:
Hepatotoxicity to several nonsteroidal anti-inflammatory drugs with diclofenac induced histological changes
http://www.springerlink.com/content/p826498212250912/


Here is one that mentions the gel dated 2009
http://health.groups.yahoo.com/group/HepatitisC/message/9111

Blank
766573_tn?1365170066
Blank
Avatar_f_tn
Thanks Idyllic.
I read the link to the thread you posted above.  Very interesting.  I didn't read the article in the link that you sent because, as you said, it is pretty old, plus it appeared there was a charge to read it.
My husband's hepatologist called back and said that it's fine for him to go on a short term course of Diclofenac.  She said they wouldn't want him to be on it long term, but short term is OK.  In checking further with my husband, the tendons that go down the forearm to the wrist are torn, so I guess reducing the inflammation is important.  It sounds like he needs the medication (along with ice and rest) so the tendon(s) can heal.  
I appreciate the additional information you sent.  Nothing is ever cut and dry when it comes to gauging benefit vs risk.
Advocate1955
Blank
446474_tn?1385271190
All changes to medicines should be cleared by the hepatologist before starting, changing or stopping.
Other doctors are not experts in liver disease and should not be relied on for advice pertaining to the impact of a drug on the liver in a person with advanced liver disease.

"Medicines

Tell your doctor about all the medicines you take -- both prescription and non-prescription. This includes over-the-counter meds like pain medicines or flu remedies. Make a list of them and take it in during your next check-up. Many medicines packaged on their own can also be found in other products, like cold and flu products. If you ever wonder what's in a medicine or product, read the label or ask your doctor or pharmacist. These suggestions will help you avoid dangerous side effects and drug interactions.

Some common over-the-counter pain relievers can be hard on the liver if used too often. A number of prescription drugs, including those used to treat HIV, can also stress the liver. Acetaminophen can be very toxic to the liver. Taking it and alcohol together can cause severe liver damage. If you have liver disease, NSAIDs (non-steroidal anti-inflammatory drugs), like Advil (ibuprofen) can also be dangerous to take.

Aspirin should also be taken with care because it can lower a person's platelet count. People with liver disease often experience a swelling of the spleen. This can destroy platelets faster than the body can make them. Taking aspirin will add to this problem.

All benzodiazepines can harm the liver. These include Valium (diazepam), Restoril (temazapam) and others. They should be used with caution. Taking liver function tests will help monitor your liver health while you take these and other drugs."
----------------------------------------------------------------------------------------
Pain Management in the Cirrhotic Patient: The Clinical Challenge

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2861975/

"In general, our recommendation (expert opinion) for long-term acetaminophen use in cirrhotic patients (not actively drinking alcohol) is for reduced dosing at 2 to 3 g/d.14 For short-term use or 1-time dosing, 3 to 4 g/d appears to be safe; however, with the new FDA recommendations, a maximum dosage of 2 to 3 g/d is recommended. NSAIDs and opioids may be used at reduced doses in patients with chronic liver disease without cirrhosis. Patients with cirrhosis have fewer analgesic options. NSAIDs should be avoided in those with both compensated and decompensated cirrhosis, primarily because of the risk of acute renal failure due to prostaglandin inhibition. Opiates should be avoided or used sparingly at low and infrequent doses because of the risk of precipitating hepatic encephalopathy. Patients with a history of encephalopathy or substance abuse should not take opioids. When appropriate, anticonvulsants and antidepressants are options worthy of exploration in chronic neuropathic pain management in patients with advanced liver disease. Diligent follow-up for toxicity, adverse effects, and complications is necessary."

Cheers!
Hector
Blank
Avatar_f_tn
Thanks Hector, The hepatologist did call back late yesterday afternoon and approved the Diclofenec for a short term course.
Advocate1955
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
14 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Hepatitis Answerers
Avatar_m_tn
Blank
copyman
Avatar_m_tn
Blank
can-do-man
IN
1815939_tn?1377995399
Blank
pooh55811
96938_tn?1189803458
Blank
FlGuy
South, FL
446474_tn?1385271190
Blank
HectorSF
CA
1747881_tn?1358189534
Blank
hrsepwrguy
Greeley, CO